CSN Login
Members Online: 9

You are here

shortness of breath

breezie
Posts: 22
Joined: Jul 2009

Hi, I'm sort of new to the board -- I've been reading it for awhile and appreciate all the information you've shared although I must admit at times it really freaks me out. I've been diagnosed with Stage III colon cancer and have just completed my 3rd Oxy, Leucovorin, 5FU treatment. The side effects are getting worse, extreme fatigue, really dry mouth, strong food reaction and now reaction to cold and mild cramping. I'm also experiencing shortness of breath. I've have shortness of breath when climbing stairs or really exerting myself but now I'm out of breath just getting up from a sitting position and walking into the next room. I read that low white cell count (mine is 3.2) and anemia (I have mild) can cause it but when I mentioned it to my oncologist, he seemed to dismiss it. He did tell me to let him know right away if it was accompanied by wheezing. Has anyone else experienced this and if so, does it get progressively worse with future treatments. The exhaustion is difficult enough to deal with as I live alone.

Fight for my love
Posts: 1530
Joined: Jun 2009

Hi breezie,I am really sorry to hear what you have been suffering.Short of breath is really dangerous plus you are living alone.Please let your doctor know your problem and I hope the doctor takes it seriously.Do you have any friends or relatives live closed by or can you ask anybody who is closed by to help you a little?Anyway it's not a good idea to be alone when you are on chemo.Take care.

Patteee's picture
Patteee
Posts: 950
Joined: Jul 2009

yeah unfortunately I definitely have been there. With me it was just anything I did would bring on exhaustion- sweating, shortness of breath, dizziness- I just felt sick a lot of the time. A trip to the bathroom would many of times leave me on the bathroom floor just resting for a bit.

I also was alone. Kids, but they were not actually helpful a bit. My mother, lives 3 hours away, would call me a couple of days after chemo, would ask me how I was and would then tell me she needed to get away for a couple of days and would I mind if she came up?? lol, she was so cute, always wanted me to feel as though I had my independence, but would come and take care of me through the worse of it. She was here a lot.

Is there some way you can get some help? Friends, relatives, neighbors? Anyone to stay with you through the worse of days?

lisa42's picture
lisa42
Posts: 3661
Joined: Jul 2008

Hi Breezie,

Welcome to the board :)
I also had some shortness of breath when I was on Folfox (I assume that's what you're on, since you mentioned some cramping and sensitivity to cold). I found I was really huffing and puffing when I tried to walk around my neighborhood & it made me feel so old (I was just 41 at the time). Like already mentioned, if it is severe and it's really bothering you that much, you need to talk to your onc more so he/she takes you more seriously- even if it's without the wheezing. Perhaps even an asthma reaction is taking place (which could be possible, even if you didn't already have an asthma diagnosis).

I'm sure it must be hard that you live alone. Is there anyone you could possibly get to stay with you, at least for the first couple of days after each chemo infusion? I guess the problem with that is that you could have issues any day, not just the couple of days after chemo. At the very least, hook up with someone you would feel comfortable calling any time of day or night if you have problems.

I'll be thinking of you & would also like to pray for you.

Take care and blessings to you-
Lisa

lesvanb's picture
lesvanb
Posts: 911
Joined: May 2008

Welcome to the board and sorry for all you're going through. I agree with all that's been said about pressing your onc about what you're going through and trying to find someone who can be with you or check in frequently at least for the first few days of your infusion. I also had shortness of breath while on FOLFOX and it cut down on how much exercise I could do, especially climbing stairs, and increased as the treatments wore on. Having a pal be with you, especially if you go for walks, is mentally encouraging as well as safer. Keep doing what you can and go easy on yourself.

Leslie

Sonia32's picture
Sonia32
Posts: 1078
Joined: Mar 2009

I agree with everyone you need to speak to your onco urgently or if they have a 24hr hotline get intouch, you should not be having so many side effects. Hope your situation improves and you are in my thoughts and prayers.
Hugs
Sonia

Hatshepsut's picture
Hatshepsut
Posts: 340
Joined: Nov 2006

Hello.

I join the others in saying I'm sorry that you are having so many troubling side effects with your treatment. I certainly hope the side effects lessen over time.

That said, I hope you will immediately contact your doctor or visit a clinic or ER. Shortness of breath can mean many things including a heart problem.

My husband had heart disease problems after his surgery and at the time that he was beginning chemotherapy. He dealt with it and he is fine now. It is important that you rule heart disease out as the source of your shortness of breath.

Hatshepsut

colon2's picture
colon2
Posts: 184
Joined: Feb 2009

Yes i had it too, and I also had the wheezing a couple of times. It was after drinking something that was too cool. I would start wheezing for about 3-5 minutes. It was scary, but I had read that your throat would feel like it was closing up, so i just figured it was another wonderful side effect. Looking back, in hindsight, I guess i should have called the dr. Oh well, I am finished now. I also had chest pain and pressure starting on my 3rd treatment. I mentioned it to the dr, but he didn't seem to worry about it until the 11th treatment. THEN he sends me to the cardiologist for EKG, Echocardiogram and stress test. They all turned out ok.
Carletta

breezie
Posts: 22
Joined: Jul 2009

Thanks to all of you for your support and advise. I should have further explained that I had a cardio and pulmonary workup, lung scan and chest x-ray prior to my colon resection and a lung CT prior to my first chemo session. I was diagnosed with mild asthma but I passed all the breathing tests until the last one. I really think that it's just another side effect but I will continue to tell my doctor what I'm experiencing hopefully it doesn't worsen.

As for support, I have a sister-in-law who lives close by who's been very helpful and a friend would do anything I ask and another sister-in-law who is in the area every other weekend, mowing my lawn, sending me flowers, calling etc. I should also explain that I'm a widow, my husband died about 25 yrs ago of rectal cancer, he was 39. I raised our son on my own (he's been very helpful and supportive but lives and works 400 miles from me) so I'm pretty use to being on my own and doing for myself. I do recognize the fact that in this course of treatment I will probably need to rely on others.

This experience has taught me much and I am learning everyday. I know that if one of my friends, relatives or neighbors is faced with this challenge in the future, I won't wait for them to ask me to let them know if I need a ride to treatment. I will send a "thinking of you" card, bring over a casserole and/or cookies from time to time, call when I'm going to the store to see if they need something or would like to come along, make a date for lunch, a movie or a walk on those good days. To those of you who have friends and neighbors like that you are oh so lucky and God bless them, they are treasures.

Hugs,
Dorothy

Subscribe to Comments for "shortness of breath"